PP 55 Case Of Electronic Cigarette Induced Anaphylaxis

Main Article Content

Iskasymar Ismail Boon Hui Kua Mohd Amin Mohd Mokhtar

Abstract

INTRODUCTION


Vaping, the use of electronic cigarettes (e-cigarettes), has gained popularity especially among the younger population, worldwide. The vapor generated by e-cigarettes contains variable levels of nicotine and potentially harmful toxins, possibly triggering a life threatening anaphylaxis episode. Here we describe a case of anaphylaxis after using an e-cigarette.


 CASE DESCRIPTION


A 22 year old male presented to the emergency department with complaints of acute periorbital swelling, shortness of breath, chest tightness, and a foreign body sensation in his throat. He has underlying bronchial asthma and allergies to soy and peanuts. He had been using e-cigarettes with strawberry flavor for the past 1 year as a smoking substitute. However, he changed to a nut containing flavor the day prior to becoming unwell. Upon examination, he had bilateral periorbital oedema but no other significant mucosal swelling. He was not tachypnoeic and apart from reduced air entry bilaterally, his chest examination was unremarkable and his oxygen saturation on room air was 99 percent. His heart rate on presentation was 114 beats per minute but was normotensive. Chest x-ray was unremarkable. He was treated with intramuscular adrenaline plus intravenous corticosteroid and anti-histamine. Post treatment, his symptoms improved almost immediately and his heart rate dropped to 84 beats per minute. He was observed overnight in the ward and discharged well the next day.


 


DISCUSSION


Most e-cigarette liquids (e-liquids) consist of various combinations of nicotine, propylene glycol, glycerine, tobacco extracts, flavorants and/or adulterants which vaporize to an aerosol/vapor. A study has shown that long term exposure to propylene glycol has been found to exacerbate and/or induce multiple allergic symptoms in children. However, we have not been able to identify any other articles detailing a specific allergic or anaphylactic reaction secondary to ingredients in e-cigarette liquids. Further research is needed to characterize the potential adverse effects of exposure to e-liquids.

Article Details

How to Cite
ISMAIL, Iskasymar; HUI KUA, Boon; MOHD MOKHTAR, Mohd Amin. PP 55 Case Of Electronic Cigarette Induced Anaphylaxis. Malaysian Journal of Emergency Medicine, [S.l.], v. 1, n. 2, p. 51, dec. 2016. ISSN 2289-6147. Available at: <http://m-jem.com/index.php/mjem/article/view/123>. Date accessed: 22 july 2017.
Section
Poster Presentation